Maine, 2017Flood in Maine, April 12 to 14, 2017
April 12 to 14, 2017 · NWS CAR · 1 event in 1 county or zone
An ice jam developed on the Aroostook River near Crouseville during the afternoon of the 12th. The ice jam also affected Churchill Brook.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam developed on the Aroostook River near Crouseville during the afternoon of the 12th. The ice jam also affected Churchill Brook. Flooding from both the river and brook caused the closure of a portion of State Route 164. The ice jam released during the morning of the 14th. The road was re-opened once water levels receded and ice was cleared from the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 12, 11:32 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 12, 11:32 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1232 PM EDT Wed Apr 12 2017
.SYNOPSIS...
Low pressure will cross the area today and exit across the
Canadian Maritimes tonight into Thursday. High pressure will
build across the region later Friday into Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
1230 PM UPDATE: PoPs were updated for a faster ramp up to
steady rn across the region by mid aftn with adjustments to fcst
6hrly QPF late this aftn and eve. Lastly, we needed to raise hi
temps alg the immediate coast based on trends from latest obs,
with coastal areas alg or just S of a coastal front.
Orgnl Disc: A shallow layer of cooler air associated with high
pressure in Labrador is bringing cooler temperatures and
cloudiness to the area today. A broad area of low pressure
currently stretching from Quebec towards the Gulf of Maine will
strengthen this afternoon as an upper level shortwave approaches
from Ontario. This will produce widespread rainshowers this
afternoon across the entire area and have indicated near 100
percent pops towards mid-afternoon. There is some instability
aloft that could produce brief heavier bursts of rain, but
there's not enough elevated CAPE to prompt mention of any
tstorms at this point. QPF is expected to be in the range of a
quarter to a half inch this afternoon and evening. Precipitation
will move out fairly quickly with the cold frontal passage by
later this evening. Some clearing will move into the Bangor and
Down East regions. Clouds will tend to linger towards Aroostook
County. Lows will drop off to the mid- upper 30s north and lower
40s for southern zones.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
An upper level disturbance will track north of the region
Thursday while a surface trof crosses the forecast area. Skies
will be mostly cloudy with a chance of rain showers across the
north and mountains Thursday with generally partly sunny skies
Downeast. An upper level trof remains across the region
Thursday night into Friday, then moves east later Friday.
Surface high pressure will build across the region later Friday
into Friday night. Expect decreasing clouds across the region
Thursday night. A disturbance will cross the region with the
exiting upper trof Friday. Skies will be partly sunny across
northern areas Friday along with the slight chance of an
afternoon rain shower. Partly/mostly sunny skies are expected
across the remainder of the region Friday. High pressure will
bring mostly clear skies to the forecast area Friday night.
Temperatures are expected to be at near normal, to slightly
above normal, levels Thursday/Friday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure will move east of the region early Saturday with
a warm front approaching late. Expect increasing clouds Saturday
with increasing rain chances Saturday night. Low pressure will
cross the region Sunday into Sunday night drawing a cold front
across the region late. Rain is expected across the region
Sunday into Sunday night, though amounts are still uncertain.
An upper level trof and secondary cold front will cross the
region Monday with mostly cloudy skies along with a chance of
rain showers north, with partly sunny skies Downeast. High
pressure will then approach Monday night and cross the region
Tuesday. Temperatures are expected to be at above normal levels
Saturday through Monday, with slightly below normal level
temperatures Tuesday.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Expect IFR conditions from HUL northward to be the
predominant condition until later this evening when VFR returns
behind a cold front. For BGR and BHB, VFR will give way to MVFR
cigs with tempo IFR cig/vis in showers later this afternoon into
the evening. These terminals will also become VFR this evening.
SHORT TERM: Occasional MVFR conditions are possible across the
north and mountains Thursday into Thursday night, with VFR
conditions Bangor and Downeast. VFR conditions are then expected
across the entire region Friday into Saturday. MVFR/IFR
conditions will then develop Saturday night and persist into
Sunday.
&&
.MARINE...
NEAR TERM: Fog is the only issue of significance during the
period.
SHORT TERM: Conditions are expected to be below small craft
advisory levels Thursday through Friday night.
&&
.HYDROLOGY...
Persons with interests along rivers need to remain vigilant
and keep a close eye on waterways through the rest of this week.
Motorists should pay heed to flooding on roads and not attempt
to drive through the potentially swift currents.
Ice movement continues on area rivers across northern Maine. We
have reports of an ice jam near St. John on the St. John River
near Wheelock along Sinclair Brook. It is approx 4-5 miles long
but does not appear to be threatening any roadways attm. Open
waters exist through Grand Isle with an ice jam near Van Buren.
At last report, there was flooding on Russel Road in Fort
Fairfield due to an ice jam in the area.
Near Island Falls, water rising in the Dyer Brook has prompted
closure of the Route 2 bridge until sometime this morning.
River forecasts indicating only the Mattawamkeag climbing above
minor flood tonight, with other rivers along the Penobscot
cresting just below minor Wed aftn or Wed night. The ice jam on
the Pleasant River between Brownville and Milo has not changed
much, as no impacts have been reported.
Ice movement and break up will continue over the next 36 hours.
Temperatures will not drop below freezing until late Thursday
night, so snowmelt will continue over the next few days. Ice
will likely flush out of all rivers today into Thursday.
A Flood Watch remains in effect for areas north of a Bangor-
Topsfield line through tonight, with ice jam impacts possible
across the north, with mainly open water flooding in the Bangor
region and Upper Penobscot Valley. Rainfall is expected to
average between 0.25 and 0.65 inches through this evening with
the highest amounts from central Piscataquis County towards
southern Aroostook County.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through late tonight for MEZ001>006-010-011-015-
031-032.
MARINE...None.
&&
Near Term...VJN
Short Term...Norcross
Long Term...Norcross
Aviation...VJN/Norcross
Marine...VJN/Norcross
Hydrology...VJNHazardous weather outlook, Apr 12, 2:47 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
347 AM EDT Wed Apr 12 2017
MEZ001>006-010-011-015-031-032-130800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
347 AM EDT Wed Apr 12 2017
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ016-017-029-030-130800-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
347 AM EDT Wed Apr 12 2017
This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-130800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
347 AM EDT Wed Apr 12 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 12, 1:30 PM EST to April 14, 8:00 AM EST
- Where
- Aroostook County, 0.51 mi NNW of Crouseville to 1.75 mi SW of Crouseville
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 46.757, -68.104
An ice jam on the Aroostook River near Crouseville produced flooding which closed a portion of State Route 164.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, April 12, 2017$2.0 million · 2.5 in hail · 2 events
- Lightning Strike and Winter Weather in California, April 12 to 13, 2017$45,000 · 2 events
- Flash Flood and Hail in Texas, April 12 to 13, 20172 in hail · 20 events
- Flash Flood and Hail in Kansas, April 12, 20171 in hail · 14 events
- Hail in New Mexico, April 12, 20171.75 in hail · 7 events
- Hail and Damaging Wind in New Mexico, April 12, 2017$6,000 · 1.75 in hail · 7 events
- Flash Flood and Hail in New Mexico, April 12, 20171.75 in hail · 4 events
- Flooding in Maine, April 12 to 14, 20172 events
- Hail in Kansas, April 12, 20171 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, April 12, 20171 event
- Hail in Texas, April 12, 20171.75 in hail · 1 event
- Flood in New Hampshire, April 12 to 14, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682812.